Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 25, NWS Kansas City, MO

April 8, 2001Holt County, Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 8, 2001, 9:14 PM CDT for Holt County, Nodaway County, Missouri. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 8, 2001, 9:14 PM CDT (02:14 UTC)
Expired
Apr 8, 2001, 10:15 PM CDT
In force
61 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Holt County, MO, Nodaway County, MO

The radar

The Omaha radar (KOAX), 159 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 9:34 PM CDTHail 0.75Maitland, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1114 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.2
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WUUS53 KEAX 090214
SVRMCI
MOC087-147-090315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
914 PM CDT SUN APR 8 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLT COUNTY IN NORTHWEST MISSOURI
  NODAWAY COUNTY IN NORTHWEST MISSOURI
  THIS INCLUDES THE CITY OF MARYVILLE

* UNTIL 1015 PM CDT

* AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF FORTESCUE...OR ABOUT 13 MILES
  NORTHEAST OF HIAWATHA...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUND CITY AT 920 PM CDT
  NEW POINT AT 925 PM CDT
  GRAHAM AT 930 PM CDT
  SKIDMORE AT 935 PM CDT
  QUITMAN AT 940 PM CDT
  MARYVILLE AT 945 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 4056 9503 4046 9511 4040 9514 4036 9520
          4027 9519 4022 9541 4005 9541 4001 9530
          3993 9533 3993 9508 4014 9507 4014 9492
          4026 9469 4056 9466

MJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:20 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Apr 8, 3:20 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT SUN APR 8 2001

THE SEVERE WEATHER THREAT FOR THE NORTHERN PORTION OF THE WARNING
AREA THIS EVENING IS THE MAIN CONCERN.

SURFACE ANALYSIS FROM EARLY THIS AFTERNOON PLACES THE WARM FRONT
ALONG THE MISSOURI AND IOWA BORDER. WITH TEMPERATURES IN THE LOWER
80S AND DEWPOINTS NEAR 60...ATMOSPHERE IS UNSTABLE AND CAPPING IS
MINIMAL. THE DEEPEST MOISTURE LAYER IS LOCATED OVER CENTRAL AND
SOUTHERN MISSOURI ACCOURDING TO THE CUMULUS FIELDS FROM THIS MORNING
AND UPPER AIR ANALYSIS...BUT WITH OUT A LIFTING MECHANISM DO NOT
EXPECT THUNDERSTORMS SOUTH OF INTERSTATE 70 TONIGHT. THERE ARE TWO
FOCUSING MECHANISMS TO WATCH LATE THIS AFTERNOON. THE FIRST IS THE
WARM FRONT IN SRN IOWA...THE SECOND IS THE INTERSECTION OF THE WARM
FRONT AND DRYLINE IN CENTRAL KS. CONVERGENCE IN BOTH AREAS HAS SHOWN
SIGNS OF INCREASING OVER THE LAST COUPLE OF HOURS. IF STORMS FIRE
NORTH OF THE WARM FRONT IN IOWA...STORM STEARING CURRENTS WILL
LIKELY TAKE CLUSTERS TO THE ENE AWAY FROM NRN MO. STORMS THAT FORM
IN NERN KS WOULD TRACK THRU NRN TIER OF MO. EXPECT SOME STORMS TO
FORM ON THE DRYLINE SO WILL POST HIGH CHANCE TO LIKELY POPS FOR NRN
COUNTIES AND TAPER POPS TO 20 SOUTH OF I-70.

STORMS THAT DO FORM HAVE A FAVORABLE ENVIRONMENT TO BECOME SEVERE.
STRONG MIDLEVEL FLOW AND HIGH AMOUNTS OF LOW LEVEL WIND SHEAR
SUGGEST A STRONG POSSIBILITY FOR SUPERCELLS. WILL WORD ZONES IN THE
NORTHERN COUNTIES WITH DAMAGING WIND AND HAIL POTENTIAL.

NEXT PRECIP CHANCES LOOK TO BE MON NIGHT AS THIS WARM FRONT LIFTS
INTO NRN MO ONCE AGAIN. MODELS INDICATE DEEPER MOISTURE LAYER SO
SHOWERS AND TSTORMS SHOULD DEVELOP AS LLJ INTERSECTS BOUNDRY. WILL
INCLUDE CHANCE POPS FOR SRN COUNTIES MON NIGHT AND GO LIKELY FOR
EVERYWHERE BUT NERN MO FOR TUES. DEEP LAYER MOISTURE REMAINS OVER
REGION THRU WED AS UPPER LOW EJECTS. SO TUE AND WED LOOK LIKE A WET
COUPLE OF DAYS.

WILL MAKE FEW CHANGES TO ONGOING EXTENDED. MRF SUGGESTS SHORTWAVE
SAT THAT COULD TOUCH OFF SHOWERS.

.EAX...
KS...NONE
MO...NONE

KOCH

In the hours before

Local storm report, Apr 8, 8:05 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0803 PM    PICKERING                 MO   1.75 INCH HAIL
04/08/01   NODAWAY                        GROUND COVERED BY
                                          GOLFBALL-SIZE HAIL. .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 8, 8:22 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
822 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTYh LOCATION....

0822 PM    2 W MARYVILLE             MO   1 INCH HAIL
04/08/01   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 8, 8:29 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
829 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTYp LOCATION....

0749 PM    WILCOX                    MO   1 INCH HAIL
04/08/01   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 8, 8:38 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0838 PM    QUITMAN                   MO   1.75 INCH HAIL
04/08/01   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 8, 9:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
912 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0908 PM    5 S MARYVILLE             MO   .75 INCH HAIL
04/08/01   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:50 PM CDTSevere Thunderstorm WarningEAXNodaway40 min
Apr 8, 7:57 PM CDTSevere Thunderstorm WarningEAXHolt48 min
Apr 8, 8:23 PM CDTSevere Thunderstorm WarningEAXNodaway52 min
Apr 8, 8:38 PM CDTSevere Thunderstorm WarningEAXHolt37 min
Apr 8, 8:57 PM CDTTornado WarningEAXNodaway, Worth33 min
Apr 8, 9:27 PM CDTSevere Thunderstorm WarningEAXWorth48 min
Apr 8, 10:38 PM CDTSevere Thunderstorm WarningEAXAtchison37 min
Apr 9, 6:33 PM CDTSevere Thunderstorm WarningEAXLafayette, Saline42 min
Apr 9, 6:44 PM CDTSevere Thunderstorm WarningEAXCass46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.